West Virginia, 2019

Hail and Damaging Wind in West Virginia, May 29, 2019

May 29, 2019 · NWS PBZ · 5 events in 2 counties and zones

The risk for severe storms continued May 29th as necessary ingredients stayed in place. An unstable/ buoyant atmosphere, wind shear to sustain updrafts, and large scale |ascension with a crossing shortwave were all present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The risk for severe storms continued May 29th as necessary ingredients stayed in place. An unstable/ buoyant atmosphere, wind shear to sustain updrafts, and large scale |ascension with a crossing shortwave were all present. With a stalled boundary, and precipitable water values pushing up to 2 inches, flash flooding was also a concern throughout the entire day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 29, 10:34 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, May 29, 10:34 AM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1134 AM EDT Wed May 29 2019

.SYNOPSIS...
Rounds of showers and thunderstorms can be expected through Thursday.
Some of the storms may be severe. Dry weather returns Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Elected to expand the Flash Flood Watch further south into many areas
near and south of the Mason-Dixon Line. Many models pin the axis of
highest precipitable water values of 1.5-1.8 inches across southeast
Ohio and far southern PA. Portions of this area have relatively low
flash flood guidance values due to previous heavy rain. With a fairly
unidirectional mid-level flow structure similar to yesterday, we
could very easily see another instance of training thunderstorms
across the region.

The severe threat looks similar to yesterday as well, albeit
displaced a bit to the south given the frontal position in or just
near the northern CWA border. Showers and storms should begin to
blossom over the next hour or two as convective temperatures are
achieved. 12Z HREF shows mean SBCAPE of 2000-3000 J/kg, and
sufficient speed shear/mid-level is also expected to allow for
convective organization. Large hail and damaging wind will be the
main threats. A tornado or two remains possible if low-level winds
can back sufficiently, with any boundaries or terrain possibly
providing assistance here.

Grid changes were mainly to raise PoPs in central/southern counties
reflecting the expected further south focus, as well as upping QPF in
this region with the noted moisture. Minor changes otherwise.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
Storm coverage and intensity will drop off tonight. Surface low
pressure will move across northern Ohio and far NW Pennsylvania
Thursday afternoon and evening, which will bring another round of
showers and thunderstorms. Temperatures will cool slightly as the
front starts to advance southward.

The stubborn southeast U.S. ridge will finally be flattened somewhat
by the shortwave accompanying the Thursday low pressure system. A
brief break from the rain will be seen Friday afternoon and night
under high pressure.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The next front will return rain chances over the weekend, with
cooler temperatures by Sunday. The first portion of next week appears
dry, with near or below normal temperatures.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Restrictions are likely to remain over FKL and DUJ through much of
the morning before heating and the passage of a weak front helps
bring a short period of VFR.

Showers and storms will develop once again this afternoon with the
focus over the southern half of the area. A stream of moist,
southerly flow will help keep storms going into the overnight hours
to the south, but confidence is low on the duration thunder will
occur. Storms that cross any port will bring restrictions in both
vis and cig.

Widespread MVFR to LIFR conditions expected overnight for areas
mainly along and north of the stationary boundary due to bountiful
moisture being trapped underneath a low level inversion. The exact
positioning of the boundary remains uncertain, as well as the extent
of restrictions for impacted sites. Valley fog remains a possibility
as well.

.Outlook...
Periodic restriction potential will continue through Fri as rounds of
storms and associated disturbances cross the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through late tonight for MDZ001.
OH...Flash Flood Watch through late tonight for OHZ039>041-048>050-058-
     059.
PA...Flash Flood Watch through late tonight for PAZ013>016-020>023-029-
     031-073>076.
WV...Flash Flood Watch through late tonight for WVZ001>004-012-021-
     509>512.

&&
Hazardous weather outlook, May 29, 10:58 AM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1158 AM EDT Wed May 29 2019

MDZ001-WVZ012-021-509>512-301600-
Garrett-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
1158 AM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-058-059-PAZ013>016-020>023-029-031-073>076-
WVZ001>004-301600-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Guernsey-Belmont-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-
1158 AM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Also, scattered to numerous severe thunderstorms are expected this
afternoon and evening. Storms can contain damaging wind gusts, large
hail and possibly a tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ513-514-301600-
Western Tucker-Eastern Tucker-
1158 AM EDT Wed May 29 2019

...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ057-068-069-PAZ007>009-301600-
Muskingum-Noble-Monroe-Mercer-Venango-Forest-
1158 AM EDT Wed May 29 2019

This Hazardous Weather Outlook is for east central Ohio and
northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.
Scattered to numerous severe thunderstorms are expected this
afternoon and evening. Storms can contain damaging wind gusts, large
hail and possibly a tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 29, 9:51 AM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1051 AM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     FLOOD            1 W EVANS CITY          40.76N  80.09W
05/29/2019                   BUTLER             PA   DEPT OF HIGHWAYS

            PA 528 BETWEEN RAMSEY ROAD AND MAIN STREET CLOSED DUE
            TO FLOODING.

&&

EVENT NUMBER PBZ1902217

JF
Local storm report, May 29, 9:53 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1053 AM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND DMG     4 SSW COLUMBIANA        40.83N  80.71W
05/28/2019                   COLUMBIANA         OH   DEPT OF HIGHWAYS

            TREES DOWN ALONG RT 558

0815 PM     TSTM WND DMG     3 WNW ROGERS            40.81N  80.67W
05/28/2019                   COLUMBIANA         OH   DEPT OF HIGHWAYS

            TREES DOWN ALONG RT 517 TO THE NE OF LISBON

&&

EVENT NUMBER PBZ1902218
EVENT NUMBER PBZ1902219

KRAMAR
Local storm report, May 29, 10:01 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1101 AM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLOOD            2 E MILLERSTOWN         40.65N  79.76W
05/29/2019                   ALLEGHENY          PA   DEPT OF HIGHWAYS

            HOWES RUN ROAD CLOSED BETWEEN DONNELLVILLE AND
            BAKERSTOWN ROADS DUE TO FLOODING.

&&

EVENT NUMBER PBZ1902220

JF
Local storm report, May 29, 10:03 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1103 AM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLOOD            1 N TARENTUM            40.62N  79.76W
05/29/2019                   ALLEGHENY          PA   DEPT OF HIGHWAYS

            BULL CREEK ROAD BETWEEN RIDGE AND HOWES RUN ROAD CLOSED
            DUE TO FLOODING.

&&

EVENT NUMBER PBZ1902221

JF
Local storm report, May 29, 10:21 AM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1121 AM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             6 ESE HOMER CITY        40.50N  79.06W
05/28/2019  E1.00 INCH       INDIANA            PA   PUBLIC

            SOME STONES MAY HAVE BEEN LARGER

&&

EVENT NUMBER PBZ1902222

KRAMAR
Local storm report, May 29, 10:57 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1157 AM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TORNADO          1 WSW PENN RUN          40.61N  79.03W
05/28/2019                   INDIANA            PA   NWS STORM SURVEY

            EF0 TORNADO ALONG STATE ROUTE 553.

&&

EVENT NUMBER PBZ1902223

98

The radar

The Pittsburgh radar (KPBZ), 95 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Monongalia

When
May 29, 11:45 AM EST
Where
Monongalia County, 0.53 mi E of Mooresville
Measured
1.25 in hail
Reported by
Public
Coordinates
39.680, -80.140

A citizen reported hail that varied in sizes. The largest was estimated to be half-dollar size.

Hail, Monongalia

When
May 29, 11:46 AM EST
Where
Monongalia County, 0.69 mi N of Price
Measured
1 in hail
Reported by
Public
Coordinates
39.710, -80.130

A citizen reported 1 inch diameter hail.

Hail, Monongalia

When
May 29, 11:51 AM EST
Where
Monongalia County, 1.38 mi N of Jere
Measured
1.25 in hail
Reported by
Public
Coordinates
39.690, -80.050

A citizen reported hail that measured 1.25 inches.

Hail, Monongalia

When
May 29, 11:59 AM EST
Where
Monongalia County, 2.14 mi NNW of Osage
Measured
0.88 in hail
Reported by
Public
Coordinates
39.700, -80.030

A citizen reported hail that measured 0.88 inches.

Thunderstorm Wind, Brooke

When
May 29, 2:10 PM EST
Where
Brooke County, 3.18 mi SSE of Fowlerstown
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.240, -80.520

The Department of Highways reported trees down in this vicinity.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825016, 825018, 825019, 825020, 825022.